A 43-year-old male asked:
Disclaimer

is thorazine (chlorpromazine) a safe sleep aid. i have always had insomnia and i hate those z-drugs. worried about tardive dyskinesia. i take a small dose at bedtime.

4 doctor answers
Dr. Dariush Saghafi
32 years experience Neurology
Check with your doc: I guess since you're taking thorazine, (chlorpromazine) you must be getting it from a doc. Why not ask them if you can either have a good evaluation for what you suffer from insomnia or if more specific sleep medications wouldn't be better for you. Any of the "z" drugs as you say have the real risk of causing tardive dyskinesias. Thorazine (chlorpromazine) as a sleep aid is somewhat passe in my opinion.
Answered on Apr 2, 2014
1
1 thank
Dr. Linda Callaghan
52 years experience Addiction Medicine
Try other measures.: This is not usually used as a sleep aid. Even at small doses, taken on a long period of time, tardive dyskinesia can occur. It seems to happen more in females , however.I suggest you explore other ways of treating your chronic insomnia, using sleep hygiene, listening to relaxing music, meditation, using herbal products like valerian root and chamomile.
Answered on Apr 2, 2014
1
1 thank
Dr. Brian Writer
15 years experience Psychiatry
Depends: Thorazine (chlorpromazine) is an antipsychotic. It has a variety of indications. It is associated with a variety of risks including (but not limited to) liver disease, heart rhythm disturbances, involuntary movements, and blood cell suppression. There are many management strategies for insomnia including non-pharmacological treatments. While thorazine (chlorpromazine) is sedating, it is not considered first line for sleep.
Answered on Apr 12, 2014
2
2 thanks
Dr. Michael Blumenfield
56 years experience Psychiatry
Not just for sleep: Thorazine (chlorpromazine) is a major tranquilizer with potential side effects which have to be monitored. It should not be taken just for sleep unless there is a mental condition which requires medication such as this one. Even when there is a condition which requires a major tranquilize, some of the newer medications are often used since they have less serious side effects. You should discuss this med with ur M.D.
Answered on Apr 16, 2016
2
2 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 26-year-old male asked:
Dr. Pacita David
29 years experience Psychiatry
Certainly possible: Tardive dyskinesia is a condition consisting of involuntary movements, more commonly of the tongue and lips. It can also involve the face, trunk and e ... Read More
1
1 comment
2
2 thanks
A 34-year-old member asked:
Dr. Alan Ali
Dr. Alan Ali answered
31 years experience Psychiatry
TD: Other antipsychotics & some anti emetics such as promethazine.
A 25-year-old male asked:
Dr. Bennett Machanic
51 years experience Neurology
Perplexed: Why are you to take a phenothiazine in this day and age, as the use of this class, other than Haldol and Compazine (prochlorperazine) is almost non-ex ... Read More
1
1 thank
A 37-year-old female asked:
Dr. Jennings Godsy
15 years experience Psychiatry
Well: This is a difficult question to answer as there are many different reasons people have difficulty sleeping including anxiety, depression, poor sleep e ... Read More
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month